Alert archive / Iowa / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Des Moines, IA

April 9, 2001Decatur County, Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this flash flood warning at Apr 9, 2001, 12:09 AM CDT for Decatur County, Ringgold County, Taylor County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 12:09 AM CDT (05:09 UTC)
Expired
Apr 9, 2001, 6:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Decatur County, IA, Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 090511
FFWDSM
IAC053-159-173-091110-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1209 AM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 615 AM CDT

* AT 1207 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED      
  SEVERAL THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS MOVING INTO 
  THE WARNED AREA.  THUNDERSTORMS MAY CONTINUE THROUGH AT LEAST 4 AM.

  WARNING LOCATIONS INCLUDE BEDFORD...LENOX...MOUNT AYR AND LAMONI

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNING
  AREA...RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES WILL AVERAGE
  1 TO 2 INCHES PER HOUR...WITH LOCAL ADDITIONAL AMOUNTS OF 3 TO 4   
  INCHES.  THIS WILL PRODUCE FLASH FLOODING ALONG THE SMALLER        
  TRIBUTARIES AND CREEKS OF THE GRAND AND ONE HUNDRED AND TWO RIVERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE INTO WATER OF
UNKNOWN DEPTH...THE ROAD MAYBE WASHED OUT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED
WATERWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.

LAT...LON 4089 9490 4061 9491 4061 9360 4087 9358

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 8:58 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 8, 8:58 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CST SUN APR 8 2001

FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR
WATCH.

.DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS.

KULA

In the hours before

Local storm report, Apr 8, 10:43 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1043 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    MONROE                    IA   1 INCH HAIL
04/08/01   JASPER                         REPORTED BY STORM
                                          SPOTTER.

0741 PM    REASNOR                   IA   .88 INCH HAIL
04/08/01   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0741 PM    POLK CITY                 IA   1.75 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0752 PM    GRIMES                    IA   1.75 INCH HAIL
04/08/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0754 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0802 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0804 PM    EARLHAM                   IA   1 INCH HAIL
04/08/01   MADISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0812 PM    CONWAY                    IA   1.75 INCH HAIL
04/08/01   TAYLOR                         REPORTED BY STORM
                                          SPOTTER.

0845 PM    12 W MT AYR               IA   1.25 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY STORM
                                          SPOTTER.

0856 PM    MENLO                     IA   1 INCH HAIL
04/08/01   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.

0859 PM    REDFIELD                  IA   TORNADO
04/08/01   DALLAS                         REPORTED BY MEDIA.

0925 PM    WAUKEE                    IA   TORNADO
04/08/01   DALLAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0927 PM    WAUKEE                    IA   1 INCH HAIL
04/08/01   DALLAS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0934 PM    1 W JOHNSTON              IA   .75 INCH HAIL
04/08/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0948 PM    WEST DES MOINES           IA   1.75 INCH HAIL
04/08/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 10:49 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    MONROE                    IA   1 INCH HAIL
04/08/01   JASPER                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 8, 10:53 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1053 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    MENLO                     IA   1 INCH HAIL
04/08/01   GUTHRIE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 8, 10:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 8, 11:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0701 PM    HARTFORD                  IA   1 INCH HAIL
04/08/01   WARREN                         REPORTED BY STORM
                                          SPOTTER.

0927 PM    6 S MARSHALLTOWN          IA   .88 INCH HAIL
04/08/01   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.

0930 PM    GRIMES                    IA   1 INCH HAIL
04/08/01   POLK                           REPORTED BY STORM
                                          SPOTTER.

0938 PM    5 W LAMONI                IA   TORNADO
04/08/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

1005 PM    3 N GRAND RIVER           IA   1 INCH HAIL
04/08/01   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

1029 PM    MT AYR                    IA   1 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY LAW
                   0                       ENFORCEMENT OFFICIAL.

1044 PM    KELLERTON                 IA   1 INCH HAIL
04/08/01   RINGGOLD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 9, 12:05 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 PM    6 S HUMESTON              IA   .88 INCH HAIL
04/08/01   WAYNE                          REPORTED BY STORM
                                          SPOTTER.

1156 PM    3 W MILLERTON             IA   1.75 INCH HAIL
04/08/01   WAYNE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:05 PM CDTSevere Thunderstorm WarningDMXJasper40 min
Apr 8, 7:13 PM CDTSevere Thunderstorm WarningDMXAdair, Madison32 min
Apr 8, 7:37 PM CDTSevere Thunderstorm WarningDMXPolk23 min
Apr 8, 7:46 PM CDTSevere Thunderstorm WarningDMXJasper39 min
Apr 8, 7:47 PM CDTSevere Thunderstorm WarningDMXDallas, Polk38 min
Apr 8, 8:03 PM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXTaylor39 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXPolk39 min
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningDMXStory42 min
Apr 8, 8:16 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie39 min
Apr 8, 8:16 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:18 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Apr 8, 8:21 PM CDTSevere Thunderstorm WarningDMXRinggold29 min
Apr 8, 8:29 PM CDTTornado WarningDMXPolk31 min
Apr 8, 8:30 PM CDTTornado WarningDMXAdair20 min
Apr 8, 8:34 PM CDTSevere Thunderstorm WarningDMXMadison, Union41 min
Apr 8, 8:41 PM CDTSevere Thunderstorm WarningDMXTama39 min
Apr 8, 8:44 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin41 min
Apr 8, 8:46 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:52 PM CDTTornado WarningDMXDallas38 min
Apr 8, 8:54 PM CDTSevere Thunderstorm WarningDMXMarshall, Story31 min
Apr 8, 8:56 PM CDTSevere Thunderstorm WarningDMXRinggold39 min
Apr 8, 8:59 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor41 min
Apr 8, 9:01 PM CDTTornado WarningDMXJasper, Marshall29 min
Apr 8, 9:25 PM CDTTornado WarningDMXPolk40 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur48 min
Apr 8, 9:29 PM CDTTornado WarningDMXMarshall, Tama31 min
Apr 8, 9:31 PM CDTTornado WarningDMXClarke, Decatur49 min
Apr 8, 9:34 PM CDTTornado WarningDMXRinggold31 min
Apr 8, 9:47 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall28 min
Apr 8, 10:02 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Apr 8, 10:20 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Apr 8, 10:22 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur38 min
Apr 8, 10:26 PM CDTSevere Thunderstorm WarningDMXRinggold24 min
Apr 8, 10:33 PM CDTSevere Thunderstorm WarningDMXLucas47 min
Apr 8, 10:36 PM CDTFlash Flood WarningDMXRinggold6 hr
Apr 8, 10:41 PM CDTSevere Thunderstorm WarningDMXAdams29 min
Apr 8, 10:54 PM CDTFlash Flood WarningDMXMarshall6 hr
Apr 8, 10:55 PM CDTSevere Thunderstorm WarningDMXMarion40 min
Apr 8, 10:57 PM CDTSevere Thunderstorm WarningDMXAdair, Union38 min
Apr 8, 10:58 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne52 min
Apr 8, 11:11 PM CDTFlash Flood WarningDMXPolk, Story6 hr
Apr 8, 11:37 PM CDTSevere Thunderstorm WarningDMXUnion38 min
Apr 8, 11:39 PM CDTTornado WarningDMXWayne46 min
Apr 9, 2:21 AM CDTSevere Thunderstorm WarningDMXAppanoose39 min
Apr 9, 2:27 AM CDTFlash Flood WarningDMXWayne4 hr

Nearby

Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.